High Wind, Eastern Glacier
- When
- May 19, 11:49 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A high wind event occurred during the late morning and afternoon hours on the 19th along the Northern Rocky Mountain front and adjacent plains. Reported wind speeds include: a gust to 61 mph at Browning and a gust to 60 mph at Cut Bank 3SW.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A high wind event occurred during the late morning and afternoon hours on the 19th along the Northern Rocky Mountain front and adjacent plains. Reported wind speeds include: a gust to 61 mph at Browning and a gust to 60 mph at Cut Bank 3SW.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 19, 8:45 AM MST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 945 AM MDT THU MAY 19 2005 .DISCUSSION...AREA OF SHOWERS IS MOVING THROUGH THE FAR EASTERN ZONES AS OF 930 AM AND HAVE RAISED POPS FOR THAT AREA. PRECIPITATION WILL BE EAST OF AREA BEFORE NOON. ALSO HAVE LOWERED POPS FARTHER WEST WHERE THAT AREA OF SHOWERS WAS WHEN EARLIER UPDATE WAS ISSUED. HAVE ALSO RAISED CLOUD COVER IN THE EAST FOR THE REST OF THIS MORNING. SHORTWAVE WILL BE MOVING THROUGH NW MT TODAY AND COULD HELP GENERATE SOME SHOWERS OR POSSIBLY THUNDERSHOWERS THIS AFTERNOON. DOWNSLOPE WILL PROBABLY KEEP FAR NW PLAINS DRY. BLANK && .PREV DISCUSSION... (ISSUED 304 AM MDT THU MAY 19 2005) DISCUSSION... TODAY THROUGH SATURDAY...AN UPPER LEVEL LOW PRESSURE CENTER OVER THE EASTERN PACIFIC IS NEARLY STATIONARY. MOIST SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL MOVE OVER THE ZONES DURING THE NEXT FEW DAYS. GENERALLY WEAK DYNAMICS ARE ASSOCIATED WITH THIS FLOW ALTHOUGH A STRONG UPPER LEVEL JET IS MOVING OVERHEAD. MOST PRECIPITATION ACROSS THE ZONES WILL BE AFTERNOON AND EVENING CONVECTION...ALTHOUGH MOST MOISTURE ONLY IS AVAILABLE IN A FAIRLY SHALLOW LAYER AND WARM AIR ALOFT WILL INHIBIT VERTICAL GROWTH REQUIRED FOR THUNDERSTORMS. IF THUNDERSTORMS DO DEVELOP THEY WILL LIKELY HAVE TO BE OVER THE MOUNTAINS...ALTHOUGH MOISTURE IS LACKING. A SURFACE LEE TROF WILL BE IN PLACE ACROSS ALBERTA AND CENTRAL MONTANA TODAY AND DOWNSLOPE WINDS WILL SPREAD ACROSS MOST OF THE CENTRAL AND NORTHERN ZONES LATE THIS MORNING AND LAST INTO THE EVENING. THE AIRMASS COOLS SLIGHTLY WITH THE SUCCESSION OF WEAK SHORTWAVES MOVING THRU THE FLOW ALOFT. THE JET GRADUALLY MOVES NORTH BY SATURDAY AND THE AIRMASS WILL AGAIN BEGIN TO WARM. ZELZER SATURDAY NIGHT THROUGH TUESDAY NIGHT...MEDIUM RANGE MODELS CONTINUE TO TREND TOWARD A MORE PROGRESSIVE PATTERN THIS PERIOD. PERIOD BEGINS WITH AN UPPER RIDGE OVER THE FORECAST AREA SATURDAY NIGHT AND EARLY SUNDAY FOR DRY CONDITIONS WITH SLIGHTLY ABOVE NORMAL TEMPERATURES. LATE SUNDAY THROUGH THROUGH TUESDAY...UPPER LEVEL FLOW FLATTENS AS HEIGHTS RISE OVER THE SW CONUS AND THE EASTERN PACIFIC UPPER LEVEL LOW SHIFTS NE INTO WESTERN CANADA. THIS PROVIDES A FAST WESTERLY FLOW ACROSS THE REGION WITH EMBEDDED SHORTWAVE ENERGY MOVING ALONG THE US/CAN BORDER. MODELS HAVING SOME TROUBLE TIMING THESE FEATURES...HOWEVER SHOULD GENERALLY SEE DRY CONDITIONS ACROSS MOST OF THE FORECAST AREA WITH TEMPERATURES NEAR SEASONAL AVERAGES. CANNOT RULE OUT A FEW SHOWERS WITH THIS PATTERN...HOWEVER WITH DIFFICULTY TIMING FAST MOVING SURFACE FEATURES AND SURFACE FLOW GENERALLY DOWNSLOPE...WILL KEEP POPS LIMITED TO THE WESTERN MTNS. WILL ALSO LIKELY SEE BREEZY CONDITIONS AT TIMES ALONG THE EAST SLOPES MONDAY AND TUESDAY. HOENISCH WEDNESDAY THROUGH FRIDAY...LATEST LONG RANGE MODELS CONTINUES TO BE INCONSISTENT. LAST GFS RUN HAD A RIDGE BUILDING IN THE REGION WHILE THE LATEST RUN AGREES WITH THE EUROPEAN MODEL DEVELOPING A TROUGH BY WEDNESDAY MORNING. WITH THE INCONSISTENT NATURE OF THE MODELS WILL GO WITH LOW CHANCE FOR PRECIPITATION IN THE PLAINS WITH A BETTER CHANCE FOR MOUNTAIN SHOWERS. SAUCIER && .PRELIMINARY POINT TEMPS/POPS... .PRELIMINARY POINT TEMPS/POPS... GTF 71 44 66 41 / 60 10 20 20 CTB 66 41 63 38 / 30 10 20 20 HLN 71 46 67 42 / 60 20 20 20 BZN 70 44 68 38 / 30 10 20 20 WEY 57 36 56 33 / 30 30 20 20 DLN 68 43 64 38 / 20 20 10 20 HVR 74 45 70 44 / 30 10 10 20 LWT 70 45 64 40 / 60 10 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT THU MAY 19 2005 MTZ008>015-044>055-201105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 505 AM MDT THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449124, 5449688.